Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 210, NWS Jacksonville, FL

July 23, 2003Marion County, Putnam County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 23, 2003, 12:57 PM EDT for Marion County, Putnam County, Florida. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2003, 12:57 PM EDT (16:57 UTC)
Expired
Jul 23, 2003, 1:30 PM EDT
In force
33 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

Counties Marion County, FL, Putnam County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 5.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1138 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 231700
SVRJAX
FLC109-231745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1257 PM EDT WED JUL 23 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ST. JOHNS COUNTY IN NORTHEAST FLORIDA

* UNTIL 145 PM EDT

* AT 1257 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES
  NORTHWEST OF BAKERSVILLE...OR ABOUT 12 MILES SOUTHEAST OF FRUIT
  COVE...MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 145 PM EDT...
  BAKERSVILLE...
  DURBIN AND VILANO BEACH...
  SOUTH PONTE VEDRA BEACH...
  GUANA RIVER STATE PARK...
  SAWGRASS AND PALM VALLEY...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT
SEVERE WEATHER.

LAT...LON 2981 8147 2991 8157 3002 8163 3012 8152
          3012 8143 3018 8143 3026 8133 3009 8131
          2997 8126
$$

WELSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 9:55 AM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 23, 9:55 AM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
955 AM EDT WED JUL 23 2003

RADAR HAS BEEN SHOWING A BATCH OF SHOWERS AND A FEW THUNDERSTORMS
EXTENDING FROM NEAR WAYNE COUNTY/WRN GLYNN TO HAMILTON AND SUWANNEE
COUNTIES. EXPECT THIS LINE OF CONVECTION TO WORK STEADILY EASTWARD
WITH NEW CELLS DEVELOPING AHEAD OF IT. NEW DEVELOPMENT GOING ON OVER
GILCHRIST AND SMALL CELLS NOTED OVER CLAY COUNTY. NOTED Q-VECTOR
CONVERGENCE OVER CWA ASSOCD WITH SHORTWAVE TROUGH NOT DOES NOT GET
STRONGER UNTIL MAINLY THIS EVENING PER ETA MODEL...BUT EARLIER ON
GFS RUN. BETTER DIVERGENCE WITH RRQ OF UPPER JET REMAINS OVER SE GA
THIS AFTN. VIS IMAGERY SHOWS MOSTLY SUNNY ACROSS THE NE FL AREA
MAKING IT MORE RIPE FOR CONVECTION THIS AFTERNOON. 12Z JAX SOUNDING
FAIRLY SIMILAR TO YESTERDAY EXCEPT FOR LOW TO MID LEVEL WINDS HAVE
INCREASED IN RESPONSE TO DIGGING MID LEVEL TROUGH OVER THE E U.S.
THESE WINDS ARE ALSO EXPECTED TO INCREASE LITTLE MORE BY THIS
AFTERNOON. PER SPC SLIGHT RISK LOOKS GOOD WITH SEVERE WIND GUSTS THE
MAIN CONCERN IN CLUSTERS AND BOW ECHOES. ALSO NOTED SOME DRY AIR
ALOFT IN N CENTRAL FL PER WATER VAPOR AND XMR SOUNDING MAY ENHANCE
DOWNBURST POTENTIAL. THIS TREND ALSO INDICATED PER SATELLITE WINDEX
PRODUCT. THESE CONCERNS ARE ALREADY NOTED IN FORECAST PRODUCTS BUT
MAY ALSO MENTION SVR POTENTIAL IN ZPP FOR SE COUNTIES. DUE TO MOSTLY
SUNNY CONDS OVER SE CWA LOOKING FOR GOOD MIXING TO BRING GUSTY WINDS
TO THE SFC SO WILL GO WITH BREEZY WORDING THERE FOR AN UPDATE AND
MAY TWEAK POPS AND TEMPS UP.

MARINE...WINDS AT 41008 HAVE STEADILY DROPPED OFF SINCE 06Z...NOW
RECORDING SW 14G19KT. SEAS ABOUT 3 FT. SIMILAR TREND AT 41012 WITH
SW WINDS NOW AT 12G17KT. SEAS 3 FT. HIGHER WINDS WILL MAINLY BE IN
THE OFFSHORE WATERS WITH SCEC THERE. MAY INCREASE WINDS FOR
NEARSHORE WATERS TO SOLID 15 KT DUE TO ANTICIPATION OF PORTION OF
950 MB WINDS MIXING TO SFC AND GUSTS AOA 15 KT.

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

ARS
Hazardous weather outlook, Jul 23, 6:00 AM EDT, 6 hours 57 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-231600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
600 AM EDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORMS WILL DEVELOP OVER THE AREA AND BECOME NUMEROUS THIS
AFTERNOON AND EARLY EVENING. A FEW STORMS MAY BECOME SEVERE...MAINLY
NORTH OF INTERSTATE 10.  THESE STORMS WILL PRODUCE STRONG DAMAGING
WINDS...HAIL...FREQUENT LIGHTNING...AND LOCALLY VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A FEW STRONG THUNDERSTORMS MAY DEVELOP ACROSS THE REGION THURSDAY
AFTERNOON.

OTHERWISE...NO OTHER HAZARDOUS WEATHER CONDITIONS ARE EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.  SPOTTERS ARE
REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED FOR YOUR LOCAL
AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

MZ

In the hours before

Special weather statement, Jul 23, 10:44 AM EDT, 2 hours 13 minutes before
FLZ030-031-036-231530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1044 AM EDT WED JUL 23 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR
ALACHUA...BRADFORD...AND UNION COUNTIES FOR STRONG THUNDERSTORM
WINDS VALID UNTIL 1130 AM EDT...

AT 1044 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF WORTHINGTON
SPRINGS...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND WORTHINGTON SPRINGS...LA CROSSE...DUKES...
ALACHUA...LAKE BUTLER...BROOKER...NEW RIVER AND JOHNSTOWN THROUGH
1130 AM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR WIND DAMAGE.

SHASHY
Special weather statement, Jul 23, 11:12 AM EDT, 1 hour 45 minutes before
FLZ023-024-GAZ164-231600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1112 AM EDT WED JUL 23 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR BAKER...
SOUTHERN CHARLTON...AND WESTERN NASSAU COUNTIES FOR STRONG
THUNDERSTORM WINDS VALID UNTIL NOON...

AT 1112 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 7 MILES SOUTH OF
SANDERSON...OR ABOUT 6 MILES NORTH OF RAIFORD...MOVING NORTHEAST AT
25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND SANDERSON...GLEN ST. MARY...MACCLENNY...BRYCEVILLE AND ST.
GEORGE THROUGH NOON EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

CARROLL
Special weather statement, Jul 23, 11:37 AM EDT, 1 hour 20 minutes before
FLZ025-231605-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1137 AM EDT WED JUL 23 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWEST
DUVAL COUNTY FOR STRONG THUNDERSTORM WINDS VALID UNTIL 1205 PM...

AT 1137 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHWEST OF BALDWIN...OR ABOUT
18 MILES NORTHEAST OF RAIFORD...MOVING NORTHEAST AT 30 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BALDWIN...
NORMANDY...TALLYRAND...SAN MARCO...RIVERSIDE...JACKSONVILLE
INTERNATIONAL...DOWNTOWN JACKSONVILLE AND ARLINGTON
THROUGH 1205 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR WIND DAMAGE.

CARROLL
Special weather statement, Jul 23, 12:11 PM EDT, 46 minutes before
FLZ024-025-GAZ165-166-231655-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1211 PM EDT WED JUL 23 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NASSAU...
EASTERN CAMDEN...AND NORTHEASTERN DUVAL COUNTIES FOR STRONG
THUNDERSTORM WINDS VALID UNTIL 1255 PM...

AT 1211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
9 MILES SOUTHWEST OF HILLIARD TO 5 MILES NORTHWEST OF JACKSONVILLE
INTERNATIONAL TO 5 MILES SOUTHWEST OF ORTEGA...MOVING NORTHEAST AT
30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND ORTEGA...NORMANDY...CALLAHAN...RIVERSIDE...SAN MARCO...
HILLIARD...DOWNTOWN JACKSONVILLE AND TALLYRAND THROUGH 1255 PM EDT.
GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

CARROLL
Special weather statement, Jul 23, 12:19 PM EDT, 38 minutes before
FLZ032-033-037-231700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1219 PM EDT WED JUL 23 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR
CLAY...NORTHERN PUTNAM...AND NORTHERN SAINT JOHNS COUNTIES FOR
STRONG THUNDERSTORM WINDS VALID UNTIL 100 PM...

AT 1219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
17 MILES NORTHWEST OF CARRAWAY TO 7 MILES NORTHWEST OF CARRAWAY TO 4
MILES NORTHWEST OF HOLLISTER...MOVING NORTHEAST AT 30 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS AROUND
HOLLISTER...CARRAWAY...BOSTWICK...PENNEY FARMS...GREEN COVE
SPRINGS...ASBURY LAKE...PICOLATA AND SWITZERLAND THROUGH 100 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

CARROLL
Special weather statement, Jul 23, 12:31 PM EDT, 26 minutes before
FLZ040-231715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1231 PM EDT WED JUL 23 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR THE EASTERN
HALF OF MARION COUNTY FOR STRONG THUNDERSTORM WINDS VALID
UNTIL 115 PM...

AT 1231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 9 MILES SOUTHWEST OF
SUMMERFIELD...MOVING NORTHEAST AT 30 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SUMMERFIELD...
BELLEVIEW...LAKE WEIR...WEIRSDALE...SILVER SPRINGS SHORES...
OCKLAWAHA...MOSS BLUFF AND LYNNE THROUGH 115 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

CARROLL

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 12:23 PM EDTSpecial Marine WarningJAX97 min
Jul 23, 1:00 PM EDTSevere Thunderstorm WarningJAXSaint Johns45 min
Jul 23, 1:12 PM EDTSpecial Marine WarningJAX48 min
Jul 23, 1:57 PM EDTSpecial Marine WarningJAX3 hr
Jul 23, 1:57 PM EDTSpecial Marine WarningJAX3 hr
Jul 23, 2:16 PM EDTSevere Thunderstorm WarningJAXFlagler29 min
Jul 23, 3:45 PM EDTSevere Thunderstorm WarningJAXDuval45 min
Jul 23, 4:23 PM EDTSevere Thunderstorm WarningJAXDuval, Saint Johns37 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.